Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Amarillo, TX

April 9, 2004Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 9, 2004, 8:48 PM CDT for Oldham County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 8:48 PM CDT (01:48 UTC)
Expired
Apr 9, 2004, 9:30 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KAMA 100148
SVRAMA
TXC359-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BOYS RANCH...MOVING EAST 
  AND SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BOYS RANCH

HAIL TO THE SIZE OF QUARTERS ARE ALSO LIKELY WITH THIS STORM. IN ADDITION...
SPOTTERS HAVE REPORTED SIGNS OF ROTATION WITH THIS THUNDERSTORM. STAY 
INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3562 10247 3547 10256 3544 10217 3562 10218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:30 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 3:30 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI APR 9 2004

.DISCUSSION...
UPR LVL LOW THAT BROUGHT PRECIP YSTDY CONTINUES TO MOVE TO THE EAST
AWAY FROM THE AREA WHILE ANOTHER LOW DIVES SOUTH BEHIND IT.  THE
SECOND UPR LVL LOW WILL HELP TO DRIVE COLD FRONT THROUGH THE AREA
EARLY TONIGHT INTO THE OVERNIGHT HOURS...AS WELL AS AID IN
ANOTHER DECENT SHOT AT PRECIP CHANCES OVERNIGHT.  TEMPERATURES COOL
QUITE A BIT WITH LOWS TONITE DROPPING TO JUST ABV FREEZING IN THE NW
TO 40S SE...WHICH SHOULD KEEP PRECIP MOSTLY LIQUID.

CHALLENGE THEN COMES IN FCST LOW TEMPS FOR SUN AND MON...AND PRECIP
CHANCES (WHICH IS WHERE MOST OF THE CHANGES WERE MADE IN THE
GRIDS/FCST THIS CYCLE). PRECIP CHANCES SHOULD START TO TAPER OFF TMRW
AFTN INTO TMRW NIGHT...WHICH WILL CAUSE GRIEF IN TRYING TO FIGURE
OUT PRECIP TYPE.  TEMPS WILL BE AROUND FREEZING ACROSS THE NW/W
PORTIONS OF THE PNHDL SO PRECIP WILL BE MIXED SNOW/RAIN.  REST OF
THE REGION SHOULD BE ALL LIQUID PRECIP...AND NO ACCUMULATIONS OF
SNOW ARE EXPECTED WITH WARM GROUND TEMPS THAT ARE IN PLACE. SEVERAL
SHORTWAVES WILL BE EMBEDDED IN THE NLY FLOW ALOFT...SO DENSE MID-
HIGH CLDS SHOULD RESULT IN SMALL DIURNAL RANGE OF TEMPS.

SUN MORNING WILL HAVE READINGS AT OR JUST UNDER FREEZING OVER MOST OF
THE REGION...WHICH IS HIGHLY DEPENDENT ON HOW MUCH CLOUD COVER WILL
BE IN PLACE. SHOULD STILL HAVE CLOUDS OVER THE REGION...SO
HELD TEMPS UP A BIT.  COLDEST READINGS REGION-WIDE WILL LIKELY OCCUR
ON MON MORNING. MODELS INDICATING THAT NE PNHDLS COULD SEE CLEARING
OVERNIGHT SUN INTO MON MORN...AND WILL NEED TO WATCH FOR POSSIBLE
FREEZE WARNING MON MORN.

TEMPS WILL WARM SLIGHTLY MONDAY...BEFORE RETURNING TO AT OR ABOVE
NORMAL BY END OF THE WEEK. CURRENT GRIDS/FCST HANDLE THE EXTENDED
WELL.  APPEARS ANOTHER SYSTEM WILL START TO APPROACH THE PNDHLDS BY
THE WEEKEND...BUT WILL HOLD OFF ON ADDING PRECIP UNTIL BETTER
CONSISTENCY IS SHOWN IN THE MODELS.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     36  47  32  47 /  40  40  20  10
BEAVER       36  46  31  47 /  60  40  10  10
BOISE CITY   33  42  29  46 /  50  40  20  10
BORGER       36  47  32  49 /  50  40  20  10
BOYS RANCH   36  46  32  49 /  50  40  20  10
CANYON       38  47  32  48 /  30  30  20  10
CLARENDON    42  49  33  50 /  40  40  20  10
DALHART      33  44  30  47 /  50  40  20  10
GUYMON       35  45  31  47 /  60  40  10  10
HEREFORD     37  47  32  48 /  30  30  20  10
LIPSCOMB     37  47  30  49 /  60  40  10  10
PAMPA        37  48  32  48 /  50  40  20  10
SHAMROCK     42  50  31  51 /  40  40  20  10
WELLINGTON   45  50  32  52 /  40  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17=JORDAN
Hazardous weather outlook, Apr 9, 4:02 PM CDT, 4 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT FRI APR 9 2004

OKZ001>003-TXZ001>020-101102-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
402 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...THIS EVENING...AND TONIGHT...ACROSS THE PANHANDLES.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SNOW MAY BECOME MIXED WITH RAIN SATURDAY NIGHT AND SUNDAY MORNING
OVER THE PANHANDLES. NO SNOW ACCUMULATIONS ARE ANTICIPATED AT THIS
TIME. ALSO...FREEZING TEMPERATURES ARE EXPECTED ACROSS THE PANHANDLES
SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Apr 9, 4:00 PM CDT, 4 hours 48 minutes before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT FRI APR 9 2004

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT FRI APR 9 2004

...FREEZE POSSIBLE THIS WEEKEND...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TONIGHT. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND
THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA
DURING THE WEEKEND. ANOTHER COLD FRONT SLIDES THROUGH DURING THE DAY
MONDAY...AND REINFORCES THIS BRIEF EARLY SPRING COLD SPELL.

AS A RESULT...OVERNIGHT TEMPERATURES ARE EXPECTED TO COOL DOWN TO
THE FREEZING MARK OR SLIGHTLY BELOW IN THE NIGHTTIME AND EARLY
MORNING HOURS FROM SATURDAY THROUGH MONDAY MORNING. FORECASTED CLOUD
COVER SHOULD HOLD LOW TEMPERATURES TO NEAR FREEZING OR JUST BELOW ON
SATURDAY NIGHT INTO SUNDAY MORNING. CURRENT TRENDS INDICATE THAT
MONDAY MORNING WILL LIKELY HAVE THE COLDEST READINGS...WITH LOW
TEMPERATURES ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES
DROPPING INTO THE UPPER 20S TO NEAR 30 WHILE THE SOUTHWESTERN TEXAS
PANHANDLE REMAINS AT OR JUST BELOW FREEZING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
POSSIBLE FREEZE SITUATION.

JORDAN
Special weather statement, Apr 9, 4:05 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT FRI APR 9 2004

OKZ003-TXZ005-010-015-020-100100-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED ALL COUNTIES IN
SEVERE THUNDERSTORM WATCH 58. COUNTIES CLEARED INCLUDE:

IN THE OKLAHOMA PANHANDLE:
BEAVER...

IN THE TEXAS PANHANDLE:
LIPSCOMB...HEMPHILL...WHEELER...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...BEAVER...BOOKER...CANADIAN...
SHAMROCK...WELLINGTON...

JRC
Special weather statement, Apr 9, 6:17 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT FRI APR 9 2004

TXZ001-006-100015-
DALLAM-HARTLEY-
617 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES...

AN ISOLATED...BUT STRONG THUNDERSTORM...WILL MOVE INTO THE
NORTHWESTERN CORNER OF DALLAM COUNTY BY 6:20 PM. THIS THUNDERSTORM
HAS A HISTORY OF PRODUCING ONE HALF INCH DIAMETER HAIL...ALONG
HIGHWAY 87...SOUTHEAST OF CLOVIS NEW MEXICO. ONE HALF INCH HAIL...
AND WIND GUSTS TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES
BETWEEN TEXLINE...AND DALHART.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

FOX
Special weather statement, Apr 9, 7:15 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT FRI APR 9 2004

TXZ001-006-100115-
DALLAM-HARTLEY-
715 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES...

A STRONG THUNDERSTORM WILL AFFECT CENTRAL DALLAM COUNTY THROUGH 7:30
PM. THIS THUNDERSTORM PRODUCED HALF INCH DIAMETER HAIL IN CLAYTON
NEW MEXICO...AND TEXLINE TEXAS. ONE HALF INCH HAIL...AND WIND GUSTS
TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES BETWEEN WARE...AND
DALHART.

ANOTHER ISOLATED THUNDERSTORM WILL AFFECT AREAS OF HARTLEY COUNTY...
ESPECIALLY BETWEEN ROMERO...AND HARTLEY. ONE HALF INCH DIAMETER HAIL
IS LIKELY WITH THIS STORM AS IT MOVES EAST AND NORTHEAST AT 20 MPH.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

FOX
Special weather statement, Apr 9, 8:16 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT FRI APR 9 2004

TXZ001-002-006-007-100215-
DALLAM-HARTLEY-MOORE-SHERMAN-
816 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORMS TO AFFECT THE NORTHWESTERN TEXAS PANHANDLE...

STRONG THUNDERSTORMS WILL AFFECT AREAS OF THE NORTHWESTERN
TEXAS PANHANDLE...BETWEEN CHANNING...DALHART...STRATFORD...AND
DUMAS...THROUGH 8:30 PM. THE STRONGEST THUNDERSTORM WILL AFFECT
AREAS BETWEEN HARTLEY...AND CHANNING. ONE HALF INCH HAIL...AND WIND
GUSTS TO NEAR 50 MPH ARE LIKELY WITH THIS THUNDERSTORM AS IT MOVES
EAST AND NORTHEAST AT 25 MPH.

SHOWERS AND EMBEDDED THUNDERSTORMS ALONG HIGHWAY 54...BETWEEN
STRATFORD AND DALHART WILL PRODUCE LOCALLY HEAVY RAINFALL...UP TO
ONE INCH PER HOUR...AS THE THUNDERSTORMS MOVE EAST AND NORTHEAST AT
25 MPH.

FOX

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.